Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 47, NWS Blacksburg, VA

March 24, 2012Bedford County, Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 24, 2012, 5:38 PM EDT for Bedford County, Campbell County, Pittsylvania County, Virginia. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 5:38 PM EDT (21:38 UTC)
Expired
Mar 24, 2012, 6:45 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 6:15 PM EDTHAIL 12 Ne Evington, VA
Mar 24, 6:15 PM EDTHAIL 1.751 Sse Evington, VAHAIL DAMAGED THE SIDING... BROKE ONE WINDOW... AND SEVERAL WINDOW SCREENS ON A HOME.
Mar 24, 6:25 PM EDTHAIL 11 Ese Green Meadows, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 12:46 PM EDTSevere Thunderstorm WatchSPC7 hr
Mar 24, 3:38 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS51 KRNK 242138
SVRRNK
VAC019-031-143-242245-
/O.NEW.KRNK.SV.W.0047.120324T2138Z-120324T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CAMPBELL COUNTY IN CENTRAL VIRGINIA
  SOUTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT.

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR HUDDLESTON...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUDDLESTON...
  LEESVILLE...
  EVINGTON...
  TIMBERLAKE...
  RUSTBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3705 7917 3703 7953 3716 7961 3737 7928
      3734 7922 3734 7921 3721 7893
TIME...MOT...LOC 2138Z 236DEG 23KT 3712 7953

$$

DS
3 follow-up statements
238 
WWUS51 KRNK 242156
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT SAT MAR 24 2012

VAC019-031-143-242245-
/O.CON.KRNK.SV.W.0047.000000T0000Z-120324T2245Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
556 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN PITTSYLVANIA...CAMPBELL AND EASTERN BEDFORD COUNTIES...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LEESVILLE...OR NEAR HUDDLESTON...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  LEESVILLE...
  EVINGTON...
  TIMBERLAKE...
  RUSTBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3709 7920 3707 7937 3714 7948 3719 7950
      3724 7949 3737 7928 3734 7922 3734 7920
      3723 7897
TIME...MOT...LOC 2156Z 236DEG 23KT 3718 7940

$$

DS
765 
WWUS51 KRNK 242213
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT SAT MAR 24 2012

VAC143-242222-
/O.CAN.KRNK.SV.W.0047.000000T0000Z-120324T2245Z/
PITTSYLVANIA VA-
613 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PITTSYLVANIA COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3725 7902 3716 7925 3716 7934 3720 7940
      3725 7940 3737 7928 3734 7922 3734 7920
TIME...MOT...LOC 2212Z 236DEG 23KT 3724 7929

$$

VAC019-031-242245-
/O.CON.KRNK.SV.W.0047.000000T0000Z-120324T2245Z/
CAMPBELL VA-BEDFORD VA-
613 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL CAMPBELL AND EASTERN BEDFORD COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EVINGTON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  EVINGTON...
  TIMBERLAKE...
  LYNCHBURG AIRPORT...
  RUSTBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3725 7902 3716 7925 3716 7934 3720 7940
      3725 7940 3737 7928 3734 7922 3734 7920
TIME...MOT...LOC 2212Z 236DEG 23KT 3724 7929

$$

DS
904 
WWUS51 KRNK 242230
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT SAT MAR 24 2012

VAC019-031-242245-
/O.CON.KRNK.SV.W.0047.000000T0000Z-120324T2245Z/
CAMPBELL VA-BEDFORD VA-
630 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL CAMPBELL AND EASTERN BEDFORD COUNTIES...

AT 626 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR LYNCHBURG AIRPORT...OR NEAR
RUSTBURG...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG AIRPORT...
  RUSTBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3726 7905 3722 7921 3726 7928 3731 7933
      3737 7928 3735 7924 3734 7920
TIME...MOT...LOC 2231Z 236DEG 23KT 3731 7916

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:14 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 24, 4:14 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT MAR 24 2012

.SYNOPSIS...
LOW PRESSURE TO OUR WEST WILL MOVE EAST THEN SOUTHEAST TONIGHT
INTO SUNDAY. BY SUNDAY NIGHT...THE LOW WILL BE OFF THE CAROLINA
COAST. HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY AND
TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 350 PM EDT SATURDAY...
A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY
SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN
THROUGH THE CAROLINAS ON SUNDAY. THE SFC COLD FRONT HAS
PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL
CONTINUE TO MOVE EAST INTO WESTERN NC. TORNADO WATCH 108 AND SEVERE
THUNDERSTORM WATCH 105 AND 107 REMAIN IN EFFECT. CONVECTION WILL
TAPER OFF OVERNIGHT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 215 PM SATURDAY...
MODELS IN FAIRLY GOOD AGREEMENT THAT CLOSED UPPER LOW WILL BE
SOMEWHERE NEAR THE NORTH CAROLINA COAST BY SUNDAY EVENING WITH
A SURFACE REFLECTION OFF THE COAST. THE ENTIRE SYSTEM IS FORECAST TO
CONTINUE AN EASTWARD DRIFT DURING THE DAY MONDAY WITH DIMINISHING
CLOUDS THROUGH THE DAY. ON MONDAY A SURFACE RIDGE OVER SOUTHEAST
CANADA ALONG WITH NORTHWEST FLOW ALOFT WILL BRING COOLER AIR DOWN
ACROSS THE REGION...H85 TEMPS DROP TO NEAR 0C IN THE ESPECIALLY IN
NORTH. THIS WILL BE CHILLY IN COMPARISON WITH THE EXTRAORDINARY
WARMTH OF RECENT DAYS AND LOWS MONDAY NIGHT MAY ACTUALLY FLIRT WITH
FREEZING IN THE NORTHWEST VALLEYS. MET GUIDANCE WAS CONSIDERABLY
COOLER WITH THE LOWS DROPPING TEMPS BELOW FREEZING ACRS THE NEW
RIVER VALLEY AND NORTH WHILE THE MAV GUIDANCE SEVERAL DEGREES
WARMER. ENDED UP USING A MODEL BLEND FOR THE LOWS. HIGH PRESSURE
BUILDS FURTHER SOUTH INTO THE MID-ATLANTIC ON TUESDAY WHICH SHOULD
BRING CLEAR SKIES AND PLEASANT TEMPS MAINLY IN THE UPPER 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 215 PM SATURDAY...

HIGH DRIFTS SOUTH AND EAST OFF THE REGION ON WEDNESDAY WITH WARMER
RETURN FLOW BRINGING TEMPS BACK INTO THE 70S FOR HIGHS. COLD FRONT
APPROACHES WED NIGHT AS A FAIRLY STRONG SURFACE LOW TRACKS ACROSS
THE NORTHERN GREAT LAKES TOWARD NEW ENGLAND WITH CHANCES FOR SHOWERS
AND FEW THUNDERSTORMS INCREASING OVERNIGHT. RENEWED HIGH PRESSURE
LOOKS TO TAKE OVER THURSDAY AND FRIDAY HOWEVER WITH NO REAL SHOVE OF
COOLER AIR AND TEMPS SHOULD RECOVER BACK TO WELL ABOVE NORMAL FOR
LATE MARCH WHICH SHOULD ABOUT GUARANTEE THAT SOME CLIMATE SITES END
UP WITH THE WARMEST MARCH ON RECORD. SEE CLIMATE SECTION FOR SOME
DETAILS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 1159 AM EDT SATURDAY...

EXPECT SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THROUGH 06Z SUNDAY. CEILINGS AND VISIBILITIES
WILL LOWER TO MVFR/IFR IN ASSOCIATION WITH THE SHOWERS AND STORMS.
SOME OF THE STRONGER STORMS TODAY MAY PRODUCE GUSTY WINDS AND
LARGE HAIL...MAINLY THIS AFTERNOON AND EVENING.

COVERAGE OF PRECIPITATION WILL DIMINISH TONIGHT. LOW CLOUDS AND
FOG WILL FILL IN OVERNIGHT WITH CEILINGS LOWERING TO IFR/MVFR
LEVELS. HAVE LOWERED VISIBILITY TO LIFR AT LYH WITH MEDIUM
CONFIDENCE. IF NORTHWEST SURFACE AND LOW LEVEL WINDS ARE A LITTLE
STRONGER THAN EXPECTED THEN PROBABILITY OF LIFR OR IFR FOG WILL BE
LOWER.

SHRA WILL DEVELOP AGAIN ACROSS THE AREA SUN...BUT WITH
CONSIDERABLE LESS INSTABILITY INDICATED AND A COLDER/MORE STABLE
SFC ENVIRONMENT...DO NOT ANTICIPATE MUCH TSRA ACTIVITY SUN...JUST
SHOWERS.

DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THIS WEATHER
SYSTEM SUNDAY NIGHT THROUGH TUESDAY.

&&

.CLIMATE...
AS OF 215 PM SATURDAY...
THROUGH MARCH 23...BLACKSBURG...DANVILLE AND BLUEFIELD EASILY ON A
PACE FOR A RECORD WARM MARCH. AT ROANOKE AND LYNCHBURG...WITH MUCH
LONGER PERIODS OF RECORD...ONLY 1921 HAS BEEN WARMER THROUGH THIS
DATE. WITH MORE THAN A WEEK LEFT IN THE MONTH AND NO REAL COLD ON
THE HORIZON THE FORMER THREE SITES LOOK LIKE A SURE BET FOR WARMEST
MARCH AND IT IS STILL VERY POSSIBLE AT ROANOKE AND LYNCHBURG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/KK
CLIMATE...
Hazardous weather outlook, Mar 24, 3:14 PM EDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT MAR 24 2012

NCZ001>006-018>020-VAZ012>018-022-023-032>034-043>045-058-059-251915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
HALIFAX-CHARLOTTE-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS
ARE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ019-020-024-035-046-047-251915-
ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS
ARE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ009>011-251915-
SMYTH-BLAND-GILES-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-251915-
TAZEWELL-
314 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ042>045-251915-
MERCER-SUMMERS-MONROE-GREENBRIER-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 24, 4:24 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 S CROOKED OAK         36.70N  80.61W
03/24/2012  E1.00 INCH       CARROLL            VA   PUBLIC

&&

EVENT NUMBER RNK1200042

FISHER
Special weather statement, Mar 24, 4:26 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT SAT MAR 24 2012

VAZ018-019-242100-
ALLEGHANY VA-CRAIG VA-
426 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND CRAIG COUNTIES...

AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PAINT BANK...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR POTTS CREEK AROUND 435 PM AND JORDAN MINES
AROUND 450 PM.

LAT...LON 3768 7996 3763 8003 3751 8024 3757 8032
      3762 8022 3765 8027 3779 8011

DS
Local storm report, Mar 24, 4:56 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ROCKY MOUNT             37.00N 79.88W
03/24/2012  E1.00 INCH       FRANKLIN           VA   TRAINED SPOTTER

&&

PC
Local storm report, Mar 24, 5:06 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 NW MOUNT HERMAN       36.55N  80.48W
03/24/2012  E1.75 INCH       SURRY              NC   911 CALL CENTER

            CAR HAD WINDSHIELD BUSTED OUT BY HAIL WHILE DRIVING ON
            EAST PINE STREET.

&&

EVENT NUMBER RNK1200043

WHP
Local storm report, Mar 24, 5:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             SCRUGGS                 37.08N  79.66W
03/24/2012  E1.50 INCH       FRANKLIN           VA   PUBLIC

&&

EVENT NUMBER RNK1200044

FISHER
Local storm report, Mar 24, 5:33 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             HUDDLESTON              37.17N  79.48W
03/24/2012  E1.00 INCH       BEDFORD            VA   PUBLIC

&&

EVENT NUMBER RNK1200045

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:32 PM EDTSpecial Weather StatementRNKGrayson, Wythe43 min
Mar 24, 1:21 PM EDTSpecial Weather StatementRNKCarroll39 min
Mar 24, 1:25 PM EDTSpecial Weather StatementRNKGrayson50 min
Mar 24, 1:28 PM EDTSpecial Weather StatementRNKWythe47 min
Mar 24, 1:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe60 min
Mar 24, 1:57 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe63 min
Mar 24, 2:00 PM EDTSevere Thunderstorm WarningRNKCarroll60 min
Mar 24, 2:22 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Pulaski, Smyth, Wythe53 min
Mar 24, 2:30 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell60 min
Mar 24, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax56 min
Mar 24, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax56 min
Mar 24, 2:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick61 min
Mar 24, 2:52 PM EDTFlash Flood WarningRNKCarroll, Patrick6 hr
Mar 24, 2:57 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe63 min
Mar 24, 3:26 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax64 min
Mar 24, 3:30 PM EDTSpecial Weather StatementRNKPulaski30 min
Mar 24, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig, Giles, Montgomery, Pulaski53 min
Mar 24, 3:39 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick66 min
Mar 24, 3:46 PM EDTTornado WarningRNKFloyd, Patrick29 min
Mar 24, 4:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
Mar 24, 4:15 PM EDTTornado WarningRNKFranklin, Patrick30 min
Mar 24, 4:26 PM EDTSpecial Weather StatementRNKAlleghany34 min
Mar 24, 4:41 PM EDTTornado WarningRNKFranklin34 min
Mar 24, 4:48 PM EDTTornado WarningRNKPatrick42 min
Mar 24, 5:09 PM EDTTornado WarningRNKBedford, Franklin36 min
Mar 24, 5:17 PM EDTFlash Flood WarningRNKFloyd, Patrick5 hr
Mar 24, 5:24 PM EDTTornado WarningRNKHenry, Patrick36 min
Mar 24, 5:35 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick55 min
Mar 24, 5:51 PM EDTTornado WarningRNKFranklin, Henry, City of Martinsville39 min
Mar 24, 6:05 PM EDTTornado WarningRNKCampbell25 min
Mar 24, 6:07 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Mar 24, 6:16 PM EDTSpecial Weather StatementRNKGrayson29 min
Mar 24, 6:19 PM EDTTornado WarningRNKPittsylvania41 min
Mar 24, 6:25 PM EDTFlash Flood WarningRNKFranklin, Henry, Patrick4 hr
Mar 24, 6:25 PM EDTTornado WarningRNKAmherst, Bedford, Campbell, City of Lynchburg35 min
Mar 24, 6:33 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville34 min
Mar 24, 6:46 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Mar 24, 6:53 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell37 min
Mar 24, 7:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania56 min
Mar 24, 7:30 PM EDTSpecial Weather StatementRNKBuckingham30 min
Mar 24, 7:39 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania81 min
Mar 24, 7:57 PM EDTSpecial Weather StatementRNKBuckingham33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.